New Hampshire, 2008

Lightning Strike in New Hampshire, August 16, 2008

August 16, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a nearby tree and then followed a gas line into a home in Salem where it ignited a fire. The fire casued damage to the basement and first floor, however a sprinkler system limited damage on the upper floor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a nearby tree and then followed a gas line into a home in Salem where it ignited a fire. The fire casued damage to the basement and first floor, however a sprinkler system limited damage on the upper floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 2:37 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 16, 2:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
337 PM EDT SAT AUG 16 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WAS PUSHING ACROSS NEW ENGLAND THIS
AFTERNOON...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. A
WEAK COLD FRONT WILL APPROACH NORTHERN NEW HAMPSHIRE AND THE
WESTERN MOUNTAINS OF MAINE SUNDAY. ANOTHER COLD FRONT WILL CROSS
THE REGION MONDAY NIGHT INTO TUESDAY. DRY CANADIAN HIGH PRESSURE
WILL BUILD THROUGH NEW ENGLAND MIDWEEK...THEN OFF THE MID
ATLANTIC COASTLINE THROUGH LATE NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
FOR THE REMAINDER OF THIS AFTERNOON...RADAR SHOWS NUMEROUS SHOWERS
ACROSS THE REGION...WITH THE ONLY AREA CLEAR THE MID-COAST. STORMS
HAVE PRODUCED NUMEROUS REPORTS OF SEVERE HAIL...FROM PENNY TO
QUARTER SIZED. EXPECT THIS TO CONTINUE FOR THE NEXT COUPLE
HOURS...WITH SEVERE STORMS ENDING FROM WEST TO EAST AS DRIER AIR
WORKS IN. AT 330 PM...THE STRONGEST THUNDERSTORMS SHOULD BE EAST OF
CONCORD THROUGH THIS EVENING.

EXPECT SEVERE THREAT IN NEW HAMPSHIRE TO LARGELY BE DONE BY 530 PM...WITH
MAINE ENDING AROUND 700 PM. LINGERING SHOWERS SHOULD END SHORTLY
THEREAFTER. OTHERWISE...EXPECT LINGERING PATCHY FOG EAST...AND
SOME VALLEY FOG IN ALL AREAS LATE TONIGHT. USE NAM/GFS BLEND FOR
LOWS...WITH SKIES CLEARING NICELY OVERNIGHT.

&&

.SHORT TERM /SUNDAY/...
EXPECT COLD FRONT TO APPROACH FROM THE NORTH...THEN STALL OUT.
WILL CARRY CHANCE POPS NORTH WITH THIS...WITH MOSTLY SUNNY SKIES
FAR SOUTH. USE NAM/GFS BLEND FOR HIGHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
NEXT SIGNIFICANT SHORTWAVE EXPECTED TO DIG SOUTHEASTWARD INTO NEW
ENGLAND MONDAY NIGHT INTO TUESDAY...BUT THE MODEL TRENDS HAVE BEEN
SLOWER IN BRINGING THIS FEATURE INTO THE REGION.  WILL GENERALLY
ACCEPT MODEL GUIDANCE FOR THIS FEATURE EXCEPT TO SHAVE POPS FOR
MONDAY AND HAVE LARGER POPS ON MONDAY NIGHT TO INDICATE THIS SLOWER
TREND.

MEDIUM RANGE MODELS CONTINUE TO TREND PERSISTENT UPPER TROUGH OVER
NORTHEASTERN STATES NORTHEASTWARD AROUND MIDWEEK.  THE DEGREE TO
WHICH THE MODELS ALLOW RIDGING INTO THE REGION VARIES
SIGNIFICANTLY.  THE OPERATIONAL GFS CONTINUES TO BUILD A MASSIVE
RIDGE ACROSS THE NORTHEASTERN STATES...PUSHING THE JET WELL INTO
NORTHERN ONTARIO AND QUEBEC.  THE ECMWF IS AT THE OTHER END OF THE
SPECTRUM KEEPING THE UPPER TROUGH AXIS OVER OR JUST EAST OF MAINE
THROUGH THE END OF THE COMING WEEK.  HPC CONFIDENCE IN ANY ONE
SOLUTION IS LOW. TROPICAL STORM FAY IS FORECAST TO MAKE LANDFALL
SOMETIME WEDNESDAY ALONG THE EASTERN GULF OF MEXICO OR WESTERN
FLORIDA COAST...WHICH MAY YET AFFECT THE REGION WITH PRECIPITATION
DURING THE MEDIUM RANGE AS WELL.

BASED ON THE SPREAD OF SOLUTIONS...AND THE OBVIOUS UNCERTAINTY...WE
WOULD BE HESITANT TO DEVIATE SIGNIFICANTLY FROM THE HPC/MOS GUIDANCE
FOR BOTH TEMPERATURES AND POPS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

EXPECT NUMEROUS THUNDERSTORMS THIS AFTERNOON TO QUICKLY WEAKEN
LATE AFTERNOON INTO EARLY EVENING. STRONGER THUNDERSTORMS WILL
CONTAIN LARGE HAIL...AND GUSTY WINDS. AFTERWARDS...ONLY ISSUE WILL
BE RADIATION FOG LATE TONIGHT...WITH LEB A LIKELY CANDIDATE. VFR
EXPECTED FOR SUNDAY.

LONG TERM...PRIMARILY VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD.

&&

.MARINE...

.SHORT TERM...EXPECT NO HEADLINES TONIGHT AND SUNDAY...HOWEVER
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WORK INTO THE
WATERS THROUGH EARLY THIS EVENING.

LONG TERM...THERE COULD BE SOME SMALL CRAFT CRITERIA SEAS MONDAY
NIGHT INTO EARLY TUESDAY WITH THE SOUTHERLY/SOUTHWESTERLY FLOW AHEAD
OF THE COLD FRONT EXPECTED TO CROSS THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SHORT TERM...APFFEL
LONG TERM...STJEAN
Hazardous weather outlook, Aug 16, 2:44 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT SAT AUG 16 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-171945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
344 PM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BRING LARGE HAIL TO SOME LOCATIONS
THROUGH EARLY THIS EVENING. GUSTY WINDS ARE ALSO POSSIBLE...BUT
WILL A BIT LESS WIDESPREAD THAN HAIL DAMAGE. SLOW MOVING STORMS
WILL PRODUCE HEAVY RAINS...CAUSING PONDING OF WATER ON
ROADWAYS...WITH FLASH FLOODING POSSIBLE...BUT LESS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS MAY BRING HAIL AND STRONG GUSTY WINDS ON
MONDAY WITH THE APPROACH OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-171945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
344 PM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS MAY PRODUCE HAIL AND GUSTY WINDS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

In the hours before

Local storm report, Aug 16, 12:54 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
154 PM EDT SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             UPTON                   44.69N 71.01W
08/16/2008  E0.75 INCH       OXFORD             ME   PUBLIC

            DIME SIZED HAIL FROM PUBLIC.

&&

KIRKA
Local storm report, Aug 16, 1:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 E ANDOVER             43.44N 71.72W
08/16/2008  E0.75 INCH       MERRIMACK          NH   PUBLIC

            3/4 INCH HAIL IN EAST ANDOVER.

0220 PM     HAIL             BRISTOL                 43.59N 71.74W
08/16/2008  E1.00 INCH       GRAFTON            NH   PUBLIC

0230 PM     HAIL             BRISTOL                 43.59N 71.74W
08/16/2008  E0.75 INCH       GRAFTON            NH   PUBLIC

            MULTIPLE REPORTS OF 3/4 INCH HAIL.

&&

SJC
Special weather statement, Aug 16, 1:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT SAT AUG 16 2008

MEZ018-023-161945-
COASTAL YORK-INTERIOR YORK-
254 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 345 PM EDT...

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH BERWICK...OR ABOUT 5 MILES
NORTHEAST OF DOVER...MOVING NORTHEAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND VAUGHAN WOODS STATE
PARK...SOUTH BERWICK...BERWICK...SOMERSWORTH...NORTH BERWICK AND
WELLS THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MC
Special weather statement, Aug 16, 2:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT SAT AUG 16 2008

MEZ018-NHZ006-009-010-161945-
BELKNAP-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
301 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...YORK COUNTY AND CARROLL COUNTY THROUGH 345 PM EDT...

AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF MIDDLETON...OR
ABOUT 13 MILES SOUTH OF OSSIPEE...MOVING NORTHEAST AT 8 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST ALTON...NEW
DURHAM...MIDDLETON...WENTWORTH STATE PARK...BROOKFIELD...WAKEFIELD...
WEST NEWFIELD...EMERY MILLS...SHAPLEIGH AND ACTON THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MC
Special weather statement, Aug 16, 2:05 PM EST, 55 minutes before
MSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT SAT AUG 16 2008

NHZ013-161945-
INTERIOR ROCKINGHAM-
305 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 345 PM
EDT...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 7 MILES WEST
OF AUBURN TO 7 MILES SOUTHWEST OF LONDONDERRY...OR ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF MANCHESTER TO HUDSON...MOVING
NORTHEAST AT 14 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LONDONDERRY...DERRY...AUBURN...CANDIA AND CHESTER THROUGH
345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MC
Special weather statement, Aug 16, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
314 PM EDT SAT AUG 16 2008

MEZ019-024-161945-
COASTAL CUMBERLAND-INTERIOR CUMBERLAND-
314 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 345 PM
EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NORTH WINDHAM...
MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND NORTH WINDHAM...GRAY...CUMBERLAND...YARMOUTH AND
NORTH YARMOUTH THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE
EXPECTED.

SJC

The radar

The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rockingham

When
August 16, 3:00 PM EST
Where
Rockingham County, Salem
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.780, -71.220

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134215.